High Wind, Cochran
- When
- September 29, 10:00 PM CST
- Where
- Cochran forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Scattered rain showers and thunderstorms developed across far West Texas and eastern New Mexico on the afternoon of the 29th. This activity weakened as it moved into the South Plains and extreme southern Texas Panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered rain showers and thunderstorms developed across far West Texas and eastern New Mexico on the afternoon of the 29th. This activity weakened as it moved into the South Plains and extreme southern Texas Panhandle. These showers and thunderstorms produced a mix of severe thunderstorm wind gusts and severe non-thunderstorm wind gusts underneath rain showers. High wind reports from non-thunderstorms are reported below from the Texas Tech University West Texas mesonet:
70 mph at Happy (Swisher County), 65 mph at Tulia (Swisher County), and 64 mph at Morton (Cochran County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 29, 5:07 PM CST, 4 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 607 PM CDT Sun Sep 29 2019 .AVIATION... Currently the region is clear of convection, but there are some showers and thunderstorms across the Permian Basin that are making their way northeastward towards the South Plains. It still remains unknown if these storms will move into the South Plains and affect any of the terminals, particularly LBB and PVW. For now convection will be left out of this TAF cycle and amended as needed. If storms do affect a terminal the main threats will be strong winds over 50 kts and heavy downpours. A MVFR stratus layer is expected again after midnight at the terminals. The chance exists that CIGs could lower to IFR by sunrise. VFR CIGs should return to the terminals by 18Z tomorrow. && .PREV DISCUSSION... /issued 308 PM CDT Sun Sep 29 2019/ DISCUSSION... The western CONUS trough driving our synoptic pattern continues to work south, while bringing snow to the northern Rockies. The leading edge of the trough is approaching the Four Corners region this afternoon as a large moisture plume from Tropical Storm Narda has begun pushing north through Old Mexico. Southwest H50 flow will persist through midweek over our region between the advancing trough and the amplified ridge spread across the SE CONUS. As the ridge begins to flatten under the trough ejecting into the Central Plains we may see several rounds of heavy rainfall between Tuesday and Thursday as the surface positions itself over West Texas. Overall, our counties along the TX/NM line are likely to get the highest rainfall amounts. Short-term guidance has a more consistent signal for strong to marginally severe storms moving northeast out of eastern New Mexico into our CWA later this evening into the overnight hours under weakly divergent flow aloft, surface based CAPE above 1000J/Kg and bulk shear around 30kts. The biggest threats would be quarter size hail, and strong wind gusts up to 70 MPH. The axis of the moisture plume shifts west for most of the day tomorrow, as portions of eastern New Mexico will see periods of heavy rainfall through the day tomorrow. The trough begins to make its pass in proximity to our region for Tuesday through Thursday. There won't be as much instability when the system passes over, but moisture up and down the column due to the moisture fetch from Narda will be over head, and provide several rounds of heavy rainfall through the middle week. Even after the surface front begins to become more diffuse and lift, the rain chances don't end for Friday and into the weekend as another trough approaches from the west and another cold front arrives for the end of next weekend. Temperatures drop sharply on Thursday with the cold front, highs will be in the 60s across the souther Texas Panhandle and low to mid 70s in the southern South Plains and Rolling Plains. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 51/99/99
Hazardous Weather Outlook National Weather Service Lubbock TX 244 PM CDT Sun Sep 29 2019 TXZ021>044-300745- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 244 PM CDT Sun Sep 29 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible through tonight, favoring the southwest Texas Panhandle and western South Plains. A few of these storms could become strong to severe. The most intense activity will be capable of producing hail to quarter size, wind gusts to 70 mph and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances will continue through much of upcoming week. The greatest threat with this activity will be heavy rainfall and localized flooding, though a few of these storms could become strong to briefly severe.
The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 04:04 UTC.
3 high wind, 3 thunderstorm wind. Local standard time, as filed.
A Texas Tech University West Texas mesonet site near Brownfield measured a wind gust of 58 mph.
A Texas Tech University West Texas mesonet site near Wolfforth measured a wind gust to 59 mph.
A Texas Tech University West Texas mesonet site near Anton measured a wind gust to 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849525, 849520, 849521, 849522, 849524, 849523.